Withdrawal-induced depersonalization: quick tips
- Depersonalization is often linked with intense stress or trauma—a lot of people see it as the body’s attempt at protecting you from something that otherwise feels unbearable. Given how traumatic the experience of psychiatric drug withdrawal is for many people, this state can actually be seen as a sign that one’s body is working hard at self-preservation. This of course doesn’t make the experience any less scary or difficult to go through, but by framing depersonalization in this way, it may provide you with some reassurance that it happens to people in withdrawal for a reason, and that as people heal from psychiatric drugs, they find the experience subsides.
- You might try welcoming this state of depersonalization in as a temporarily visiting companion—albeit a scary, uncomfortable one. People report that by allowing themselves to be in this state without fighting it or letting fear take over, they feel their anxiety lessen, and the overall experience becomes a bit more bearable.
- Connecting mindfully with your body may also be helpful. For example, you could try placing your hands on your knees, or putting a hand to your chest to feel your heartbeat, and becoming aware of the connection.
- It’s often suggested that people stop consuming alcohol and caffeine, as it can help lessen the intensity of depersonalization.
- Over-the-counter prescriptions (antihistamines especially) have been reported to intensify feelings of DP/DR.
- Be sure to get plenty of sleep and rest.